主 办:北 京 中 医 药 大 学
ISSN 1006-2157 CN 11-3574/R

JOURNAL OF BEIJING UNIVERSITY OF TRADITIONAL CHINESE MEDICINE ›› 2019, Vol. 42 ›› Issue (2): 149-159.doi: 10.3969/j.issn.1006-2157.2019.02.011

• Drug Evaluation • Previous Articles     Next Articles

Causes of drug-induced liver injury (including Chinese medicinals)

Jiang Miao1, Fang zhonghong2#, Liu Yujuan2, Jiang Linghai2, Ren Weifang2   

  1. 1 Gastrointestinal Department, Jinshan Hospital, Fudan University, Shanghai 201508, China;
    2 Department of Pharmacy, Jinshan Hospital, Fudan University, Shanghai 201508, China
  • Online:2019-02-28 Published:2019-02-28
  • Contact: Fang Zhonghong,Bachelor, Chief pharmacist of clinical pharmacy. Department of clinical pharmacy, Jinshan Hospital, Fudan University, Shanghai. E-mail: selfcareno1@163.com

Abstract: Objective To summarize the causes and characteristics of drug-induced liver injury (DILI) and thus propose the principles for DILI reports, esp., of Chinese herbs based on comprehensive investigation of drug administration data. Methods From January 2012 to December 2015, we exhaustively investigated the complete medication data of 60 DILI inpatients one by one, and the culprit-drugs of DILI were identified. The medication data before hospitalization and the data of liver function and liver chemistries tested were sorted, analyzed and summarized. In this way the factors for DILI, and its characterization were reported. The DILI drugs was determined by the time relationship between incident of DILI and the time of culprit-drug administration: the elevation of liver enzymes or worsening of liver function, and abnormal symptoms following drug administration; and liver enzymes lowered and abnormal symptoms relieved after discontinuation of the drugs.Results The average age of DILI patients was 63.1 years old. After excluding DILI itself, 60 (100%) patients had ≥1 diseases, 56 (93.3%) patients had ≥2 diseases. The average number of diseases per patient was 3.3. The average number of drugs administered per patient was 5.7. In the major causes of DILI, there were 27 cases due to NSAIDs, accounting for 45.0%, as the first cause of DILI; and there were 2 cases due to Chinese herbal monotherapy, accounting for 3.3%. In all DILI patients, there were 55, accounting for 91.7% with albumin below the average normal level; there were 58, accounting for 96.7% with prealbumin below the average normal level; there were 30, accounting for 50% with fibrinogen below the average normal level; and there were 53, accounting for 88.3% with hemoglobin below the average normal level. Antithrombin activity was tested in 45 patients, there were 30, accounting for 66.7% with antithrombin activity below the average normal level. Conclusion NSAIDs are the first cause of DILI. DILI patients were mostly the elderly population with multiple diseases and had a long-term administration of multiple drugs, and had asymptomatic potential liver injury. The majority were with chronic liver injury presented by lowered albumin level, and with recent liver injury by lowered prealbumin level. In view of background complexity and the multi-drug use history in DILI patients, the surveying, analysis and attribution of DILI causes must be cautious to confirm the real causative drugs. We propose to strengthen the normative of DILI reports. DILI. It is necessary to provide the exact information of pharmaceuticals: the usage of the pharmaceuticals, the formal manufacturer and the batch numbers, and etc. The results of this study suggest that in reporting DILI, we must be careful in drug source checking, surveying, and attribution, especially for Traditional Chinese Medicine. If it is for the toxicity of medicinal plants, sufficient professional identification information, or the source of the Chinese herbs must be presented for verification.

Key words: Drug-induced diseases, non-steroidal anti-inflammatory drugs (NSAIDs), drug-induced liver injury, Traditional Chinese Medicine, albumin, prealbumin, liver function, liver chemistry

CLC Number: 

  • R259.53